Hail, Campbell
- When
- July 30, 3:00 PM MST
- Where
- Campbell County, 4 mi NNW of Weston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.684, -105.361
A thunderstorm briefly became severe over northeastern Campbell County, producing large hail north of Weston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Campbell County, producing large hail north of Weston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 2:03 PM MST, 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 303 PM MDT Sun Jul 30 2023 .DISCUSSION...(This Evening Through Sunday) Issued at 303 PM MDT Sun Jul 30 2023 Current surface analysis shows frontal boundary just to the west and southwest of the forecast area, with southeasterly low level winds continuing to bring increasing moisture over much of the forecast area. A couple of weaker surface boundaries are noted across the Black Hills area as well. Dewpoints range from the 50s over northeast WY and the higher Black Hills to 60s to around 70 degrees elsewhere. Upper level analysis shows ridge axis over WY and central MT, with weak disturbances passing through the ridge. One disturbance is located over western into central SD, with a stronger one moving across south central MT/northern WY. Regional radars are showing isolated/scattered storms now over WY into far western SD. A severe storm has pushed through portions of the northern/central Black Hills this afternoon. Temps are in the 80s to lower 90s, cooler where rain has fallen, with muggy conditions across the SD plains. Isolated/widely scattered storms, possibly strong to severe, will continue to affect the Black Hills area and parts of northwest/west central SD into the late afternoon, as the first disturbance slides through western SD. MLCAPE of 1500 to over 3000 j/kg has developed this afternoon over much of the area. Shear remains quite favorable for supercells and organized multicells through the evening. Large hail, possibly very large hail, and strong wind gusts will be the main threats from any severe storms. The second disturbance further west is expected to bring more widespread showers and storms from west to east late today and into tonight. Large hail and strong wind gusts will be the main threats as well, but wind could become the bigger threat as the evening goes on, as storms could organize into one or two lines during the evening. With precipitable water values well above average, at least locally heavy rain can be expected, though movement of storms should be relatively fast with that round of storms. However, will have to watch for any training of storms this afternoon into tonight for potential localized flooding. Storms could linger much of the night and possibly into Monday morning over eastern portions of the forecast area, especially toward central SD, though the threat for severe storms will drop off into the overnight hours. Warm and relatively humid conditions will persist for the first half of the week, with highs mostly in the 80s and lower 90s and dewpoints remaining in the upper 50s to near 70. Chances for storms should lessen some, along with the threat for severe storms, as available CAPE gradually drops off and shear weakens considerably by Tuesday. However, weak ridge rider disturbances could bring isolated to scattered storms at times into midweek. The risk for severe storms could increase toward the Thursday/Friday period as ridge eventually shifts east of the region and a more southwesterly flow regime aloft sets up from the Rockies into the Plains. Chances for showers and storms will likely persist through the extended period, with active flow and monsoonal moisture across the Rockies into the high Plains. This could lead to a relatively wet pattern. Temps will also drop off to below average levels late week and especially over the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1122 AM MDT Sun Jul 30 2023 The next round of storms are expected to cross the area sometime this afternoon through this evening. These storms will likely be strong to severe, with large hail, strong wind gusts, and brief MVFR/IFR conditions. Have added tempo groups to the terminals given high storm probs. In addition, wake low winds are a possibility on the backside of a potential MCS, with near severe gusts possible in the lee of the Black Hills. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...JC
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 1047 AM MDT Sun Jul 30 2023 SDZ001-002-014-032-043-044-046-047-049-311300- Harding-Perkins-Ziebach-Haakon-Jackson-Bennett-Mellette-Todd- Tripp- 1047 AM MDT Sun Jul 30 2023 /1147 AM CDT Sun Jul 30 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms late this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. Storms are expected to develop later this afternoon and evening and possibly linger overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a daily chance of thunderstorms through the first half of the week. Some storms may be strong or severe on Monday, with hail and strong winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024>031-041-042-072>074-WYZ054>058-071-311300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1047 AM MDT Sun Jul 30 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is an enhanced risk (level 3 of 5) of severe thunderstorms today, meaning that numerous severe storms are possible. Primary hazards include very large hail (greater than 2 inches) and damaging winds. Storms are expected to develop this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a daily chance of thunderstorms through the first half of the week. Some storms may be strong or severe on Monday, with hail and strong winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
227 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Hail 1 SW Rockerville 43.95N 103.37W
07/30/2023 E1.00 inch Pennington SD Public
mPING report
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
250 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Hail 1 NNW Sheridan Lake 43.98N 103.47W
07/30/2023 E2.50 inch Pennington SD Trained Spotter
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
251 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Hail Johnson Siding 44.08N 103.44W
07/30/2023 M1.50 inch Pennington SD Public
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
254 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Hail 2 S Pactola Resv 44.04N 103.50W
07/30/2023 E2.50 inch Pennington SD NWS Employee
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 305 PM MDT Sun Jul 30 2023 WYZ054-302130- Northern Campbell WY- 305 PM MDT Sun Jul 30 2023 ...A strong thunderstorm will impact portions of north central Campbell County through 330 PM MDT... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Recluse, or 32 miles north of Gillette, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Campbell County, east of Spotted Horse. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Wyoming. && LAT...LON 4464 10569 4482 10571 4482 10542 4465 10536 TIME...MOT...LOC 2105Z 264DEG 20KT 4474 10560 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JC
Preliminary Local Storm Report
National Weather Service Rapid City SD
310 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 1 SSE Pactola Resv 44.05N 103.49W
07/30/2023 M3.00 inch Pennington SD Public
&&
JCThe Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114668.